Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Critical Care
Volume 2013 (2013), Article ID 875857, 4 pages
http://dx.doi.org/10.1155/2013/875857
Case Report

Ibuprofen-Induced Hypokalemia and Distal Renal Tubular Acidosis: A Patient’s Perceptions of Over-the-Counter Medications and Their Adverse Effects

1The University of Sydney, NSW 2006, Australia
2Emergency Medicine Department, Nepean Hospital, P.O. Box 63, Penrith, NSW 2751, Australia

Received 12 June 2013; Accepted 12 July 2013

Academic Editors: G. Klinger, C. Lazzeri, and G. Pichler

Copyright © 2013 Mark D. Salter. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. A. P. Lambert and C. Close, “Life-threatening hypokalaemia from abuse of Nurofen Plus,” Journal of the Royal Society of Medicine, vol. 98, no. 1, p. 21, 2005. View at Google Scholar · View at Scopus
  2. B. T. Dyer, J. L. Martin, J. L. Mitchell, N. C. Sauven, and B. G. Gazzard, “Hypokalaemia in ibuprofen and codeine phosphate abuse,” International Journal of Clinical Practice, vol. 58, no. 11, pp. 1061–1062, 2004. View at Publisher · View at Google Scholar · View at Scopus
  3. J. L. Ng, D. J. R. Morgan, N. K. M. Loh et al., “Life-threatening hypokalaemia associated with ibuprofen-induced renal tubular acidosis,” Medical Journal of Australia, vol. 194, no. 6, pp. 313–316, 2011. View at Google Scholar · View at Scopus
  4. J. M. Purkerson and G. J. Schwartz, “The role of carbonic anhydrases in renal physiology,” Kidney International, vol. 71, no. 2, pp. 103–115, 2007. View at Publisher · View at Google Scholar · View at Scopus
  5. J. Rodríguez Soriano, “Renal tubular acidosis: the clinical entity,” Journal of the American Society of Nephrology, vol. 13, no. 8, pp. 2160–2170, 2002. View at Publisher · View at Google Scholar · View at Scopus
  6. M. G. Cogan and F. C. Rector Jr., “Proximal reabsorption during metabolic acidosis in the rat,” The American Journal of Physiology, vol. 242, no. 5, pp. F499–F507, 1982. View at Google Scholar · View at Scopus
  7. A. M. Larson, J. Polson, R. J. Fontana et al., “Acetaminophen-induced acute liver failure: results of a United States multicenter, prospective study,” Hepatology, vol. 42, no. 6, pp. 1364–1372, 2005. View at Publisher · View at Google Scholar · View at Scopus
  8. S. C. Smolinske, A. H. Hall, S. A. Vandenberg, D. G. Spoerke, and P. V. McBride, “Toxic effects of nonsteroidal anti-inflammatory drugs in overdose. An overview of recent evidence on clinical effects and dose-response relationships,” Drug Safety, vol. 5, no. 4, pp. 252–274, 1990. View at Google Scholar · View at Scopus
  9. C. P. Godshalk, J. K. Roush, R. B. Fingland, D. Sikkema, and M. W. Vorhies, “Gastric perforation associated with administration of ibuprofen in a dog,” Journal of the American Veterinary Medical Association, vol. 201, no. 11, pp. 1734–1736, 1992. View at Google Scholar · View at Scopus
  10. C. M. Wilcox, B. Cryer, and G. Triadafilopoulos, “Patterns of use and public perception of over-the-counter pain relievers: focus on nonsteroidal antiinflammatory drugs,” Journal of Rheumatology, vol. 32, no. 11, pp. 2218–2224, 2005. View at Google Scholar · View at Scopus
  11. S. N. T. Ngo, I. Stupans, W. S. Leong, and M. Osman, “Appropriate use of non-prescription ibuprofen: a survey of patients' perceptions and understanding,” International Journal of Pharmacy Practice, vol. 18, no. 1, pp. 63–65, 2010. View at Publisher · View at Google Scholar · View at Scopus
  12. M. Wazaify, E. Shields, C. M. Hughes, and J. C. McElnay, “Societal perspectives on over-the-counter (OTC) medicines,” Family Practice, vol. 22, no. 2, pp. 170–176, 2005. View at Publisher · View at Google Scholar · View at Scopus
  13. L. Hughes, C. Whittlesea, and D. Luscombe, “Patients' knowledge and perceptions of the side-effects of OTC medication,” Journal of Clinical Pharmacy and Therapeutics, vol. 27, no. 4, pp. 243–248, 2002. View at Publisher · View at Google Scholar · View at Scopus
  14. C. P. Bradley, A. Riaz, R. S. Tobias, J. E. Kenkre, and D. Y. Dassu, “Patient attitudes to over-the-counter drugs and possible professional responses to self-medication,” Family Practice, vol. 15, no. 1, pp. 44–50, 1998. View at Publisher · View at Google Scholar · View at Scopus
  15. V. L. Gunn, S. H. Taha, E. L. Liebelt, and J. R. Serwint, “Toxicity of over-the-counter cough and cold medications,” Pediatrics, vol. 108, no. 3, p. e52, 2001. View at Google Scholar · View at Scopus
  16. J. Taylor, M. Seyed-Hosseini, and D. Quest, “Framing the risk of an OTC medication side effect,” Canadian Pharmacists Journal, vol. 144, no. 1, pp. 34–39, 2011. View at Publisher · View at Google Scholar · View at Scopus